Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 13, NWS San Diego, CA

April 17, 2018

NWS San Diego, CA issued this small craft advisory at Apr 17, 2018, 8:24 PM PDT. It took effect at Apr 18, 2018, 5:00 PM PDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2018, 8:24 PM PDT (03:24 UTC)
In effect from
Apr 18, 2018, 5:00 PM PDT
Expired
Apr 20, 2018, 2:00 AM PDT
In force
33 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

140 
WHUS76 KSGX 180324
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
824 PM PDT Tue Apr 17 2018

....Strong winds and moderately high seas Wednesday night through
Thursday night...

.A trough of low pressure will bring windy conditions Wednesday
night through Thursday night, and moderately high seas Thursday
and Thursday night. Strongest winds, with gusts 25 to 30 knots,
will occur in the outer waters beyond 30 NM from the coast,
especially near San Clemente Island. Seas will be highest in those
same areas with steep combined seas of 8 to 10 feet. Conditions 
will improve late Thursday night.

PZZ750-775-181300-
/O.NEW.KSGX.SC.Y.0013.180419T0000Z-180420T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
824 PM PDT Tue Apr 17 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 2 AM PDT
FRIDAY...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect from 5 PM Wednesday to 2 AM
PDT Friday. 

* Winds...West to northwest 15 to 25 knots with gusts 25 to 30
  knots at times. Strongest winds Thursday and in the outer 
  coastal waters near San Clemente Island.

* Waves/Seas...Combined seas 6 to 8 feet in the inner waters and 8
  to 10 feet in the outer waters Thursday and Thursday night with
  steep short-period waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
7 follow-up statements
195 
WHUS76 KSGX 180903
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
203 AM PDT Wed Apr 18 2018

....Hazardous winds and seas this evening through Thursday night...

.A trough of low pressure will bring windy conditions Wednesday
night through Thursday night, and higher seas Thursday afternoon
and evening. Strongest winds will occur in the outer waters, 
especially near San Clemente Island. Winds and seas will subside 
late Thursday night.

PZZ750-775-181700-
/O.CON.KSGX.SC.Y.0013.180419T0000Z-180420T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
203 AM PDT Wed Apr 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 AM PDT FRIDAY...

* Winds...West to northwest 15 to 25 knots with gusts 25 to 30
  knots at times. Strongest winds Thursday afternoon and evening,
  and in the outer coastal waters near San Clemente Island.

* Waves/Seas...Combined seas 5 to 8 feet in the inner waters and 7
  to 9 feet in the outer waters, peaking Thursday evening. Steep
  and hazardous short-period waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
741 
WHUS76 KSGX 181653
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
953 AM PDT Wed Apr 18 2018

....Hazardous winds and seas this evening through Thursday
night...

.A trough of low pressure will bring windy conditions Wednesday
night through Thursday night, and higher seas Thursday afternoon
and evening. Strongest winds will occur in the outer waters,
especially near San Clemente Island. Winds and seas will subside
late Thursday night.

PZZ750-775-190100-
/O.CON.KSGX.SC.Y.0013.180419T0000Z-180420T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
953 AM PDT Wed Apr 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 AM PDT FRIDAY...

* Winds...West to northwest 15 to 25 knots with gusts 25 to 30 
  knots at times. Strongest winds Thursday afternoon and 
  evening, and in the outer coastal waters near San Clemente 
  Island. 

* Waves/Seas...Combined seas 5 to 8 feet in the inner waters and 
  7 to 9 feet in the outer waters, peaking Thursday evening. 
  Steep and hazardous short-period waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Small
593 
WHUS76 KSGX 190417
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
917 PM PDT Wed Apr 18 2018

....Hazardous winds and seas this evening through Thursday
night...

.A trough of low pressure will bring windy conditions late tonight
through Thursday night, and higher seas Thursday afternoon and 
evening. Strongest winds will occur in the outer waters, 
especially near San Clemente Island. Winds and seas will subside 
late Thursday night.

PZZ750-775-191300-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-180420T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
917 PM PDT Wed Apr 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* Winds...West to northwest 15 to 25 knots with gusts 25 to 30 
  knots at times. Strongest winds Thursday afternoon and 
  evening, and in the outer coastal waters near San Clemente 
  Island. 

* Waves/Seas...Combined seas 5 to 8 feet in the inner waters and 
  7 to 9 feet in the outer waters, peaking Thursday evening. 
  Steep and hazardous short-period waves will occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Maxwell
171 
WHUS76 KSGX 190912
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
212 AM PDT Thu Apr 19 2018

....Hazardous winds and choppy seas today and tonight...

.A trough of low pressure will bring windy conditions today and
tonight, and higher seas this afternoon and evening. Strongest 
winds will occur in the outer waters, especially near San Clemente
Island. Winds and seas will subside late tonight and Friday.

PZZ750-775-191800-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-180420T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
212 AM PDT Thu Apr 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* Winds...West to northwest 15 to 20 knots with gusts to 25 knots
  at times. Strongest winds this afternoon and evening, and in 
  the outer coastal waters near San Clemente Island. 

* Waves/Seas...Combined seas 5 to 8 feet in the outer waters,
  peaking this evening. Waves will be choppy and steep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
823 
WHUS76 KSGX 191650
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
950 AM PDT Thu Apr 19 2018

....Hazardous winds and choppy seas today and tonight...

.A trough of low pressure, cold front, and post-frontal flow 
behind the cold front will bring windy conditions today and 
tonight, and higher seas this afternoon and evening. Strongest 
winds will occur in the outer waters, especially near San Clemente
Island. Winds and seas will subside late tonight and Friday.

PZZ750-775-200100-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-180420T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
950 AM PDT Thu Apr 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* Winds...West to northwest 15 to 20 knots with gusts to 25 
  knots at times. Strongest winds this afternoon and evening, 
  and in the outer coastal waters near San Clemente Island. 

* Waves/Seas...Combined seas 5 to 8 feet in the outer waters, 
  peaking this evening. Waves will be choppy and steep. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
220 
WHUS76 KSGX 192356
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
456 PM PDT Thu Apr 19 2018

...Gusty Winds and Short Period Swells Through Tonight...

.Gusty northwest winds behind a trough of low pressure will
continue tonight. The strongest winds will occur in the outer 
waters near San Clemente Island. 

PZZ750-775-200900-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-180420T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
456 PM PDT Thu Apr 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* Winds...West to northwest 15 to 20 knots with gusts to 25 knots.
  Strongest winds near San Clemente Island.

* Waves/Seas...Combined seas 5 to 8 feet in the outer waters,
  peaking this evening.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Moede
815 
WHUS76 KSGX 200902
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
202 AM PDT Fri Apr 20 2018


PZZ750-775-201015-
/O.EXP.KSGX.SC.Y.0013.000000T0000Z-180420T0900Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
202 AM PDT Fri Apr 20 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and seas have diminished tonight.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 17, 1:32 PM PDT, 6 hours 52 minutes earlier.

Area forecast discussion, Apr 17, 1:32 PM PDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
132 PM PDT Tue Apr 17 2018

.SYNOPSIS...
Warmer under mostly sunny skies, with lighter winds today and
Wednesday. Cooler, cloudy and windy with a chance of light showers
on Thursday as another strong low pressure trough moves across
California. The weekend will be dry and warm with lighter winds
and temperatures closer to seasonal averages.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This afternoon...The warming trend has begun inland under sunny
skies, while at the coast temps are still a few degrees lower than
this time yesterday as a sea breeze extends up to 10 miles inland
in some places. In the mtns, weak offshore pressure gradients
have initiated northeast to east winds mostly gusting 20-25 mph.

The warming will continue into Wednesday as the upper level
trough moves east and a weak high pressure ridge moves in from the
west ahead of another vigorous low pressure trough. Although
temperatures will increase, they are likely to remain slightly
below seasonal averages.

The next trough will intensify and move through California on
Thursday, bringing more gusty west winds in the mountains and
deserts, increasing low clouds, lower temps and a chance for light
showers over and west of the mtns. The strongest winds are
expected Thursday morning into Thu afternoon, mostly in the mtns
and on adjacent desert slopes where wind gusts of 55 to 65 mph
will be possible. Most deterministic models are indicating some
precipitation along and west of the mountains on Thursday.
Preliminary rainfall estimates are for up to one-tenth inch west
of the mountains and up to two-tenths inch along the west facing
coastal mountain slopes. This system will be rather cold, with
snow levels between 4500-5500 ft. Given the lack of moisture, snow
totals will generally be an inch or less. The system quickly
moves out Thursday night, ending any showers. Winds will slowly
lower through Friday morning.

Warmer weather will follow for Friday through the weekend as a
weak upper level ridge sets up over the west coast. Weakly
cyclonic flow aloft returns early next week for slight cooling
and a return of marine layer low clouds during the nights and
mornings.

&&

.AVIATION...
172030Z...Mostly clear skies and unrestricted visibilities through
tonight. Local westerly wind gusts to 25 mph on the desert slopes
that will gradually taper off. The risk of BKN low clouds is very
low at KSAN, so the confidence in the forecast of no BKN low
clouds overnight at KSAN in the TAF is very high.

&&

.MARINE...
Winds will gust to around 15 knots. Combined seas of 6 to locally 9
feet will continue, but gradually subside. Winds and seas will
increase again late Wednesday and continue through Thursday night,
and will likely prove hazardous. No additional marine weather
hazards are forecast Friday through Saturday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:04 PM PDTHigh Wind WarningSGXRiverside, San Diego36 hr
Apr 18, 2:04 PM PDTWind AdvisorySGXSan Bernardino33 hr

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.